Addiction: Substance Abuse Community
Valium - adverse effects or withdrawal?
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Valium - adverse effects or withdrawal?

I was prescribed Valium at the ER a few months ago for severe vertigo. I ended up taking 15 mg. a day for a few days then just as needed for vestibular neuritis. My GP was totally against refilling it (smart man) but I got my neurologist to refill it (I have vestibular migraine as well with debilitating vertigo and it was getting worse because of the vestibular neuritis I got after having the flu).

The first go of it, I was fine. Then I was using maybe 5 to 10 mg. a day maybe once or twice a week, then every 2 weeks, then I just went a month with none. I had to take one 2 days ago.

Last few times I have taken it, I'm fine when I take it. It helps my vertigo and I couldn't get by without it. The following day I start having upper stomach pain. It feels like someone punched me in the gut. I actually went to a GI doctor thinking something was really wrong not putting 2 and 2 together that it only happened after taking the Valium. The day after taking it, I will also get very anxious, severely nauseated, have trouble sleeping, very restless, agitated like I feel angry and I snap at people. This lasts maybe 2 to 3 weeks. Then I'm fine. I'm wondering if what I'm experiencing is adverse affects or withdrawal? I'm afraid to ask my doctor because he might say don't use them anymore, and honestly my vertigo gets so severe I can't make it by without the Valium now.

I don't understand how I just went 3 to 4 weeks without taking any, then I just took a 5 mg. pill, then had this happen again. I wonder if it's just adverse affects, because I really doubt after using it only as needed and not every day that I could be having dependence or withdrawal issues? I'm just confused as to what is going on and why my stomach is killing me like this. The anxiety and nausea spikes up and down but gets less every day, it's the stomach pain that seems to last the longest along with loss of appetite and some nausea.

How much Valium would you have to take and for how long to become addicted? I wonder if a shorter acting benzo would be better for vertigo attacks rather than Valium or if that would cause even more issues? I have no idea how this works...

All I know is I do NOT want to become dependent on them and I'm praying to God my attacks don't become so frequent that I am using it too much... I have heart problems I am on medicine for and other health issues and I don't want them flaring up from having to withdraw from this med.

Thanks for any help you can give me.
Related Discussions
3 Comments Post a Comment
Blank
Avatar_f_tn
Everyone is different and who knows where any of us cross that line into dependance and or addiction.....whether we take them as prescribed or not..Can you see your GP...? Be honest and find out what's going on.
Blank
599071_tn?1300072302
Reactions to benzos are very individualized & people have developed physical tolerance to valium after one week of use.  In general, your pattern of use with breaks between doses should provide some protection against tolerance but the symptoms you describe are classic valium withdrawal syndrome.

If your GI doctor has excluded other causes, it's likely that you have reached a point where your receptors have changed enough to become sensitive to a change in valium levels.  As you have identified, Valium has a long half life so it can take time for a withdrawal from  a drop in dose to be felt.

IMO, benzos are a risky proposition due to the high tolerance & very long & difficult withdrawals.  A shorter acting benzo would be more likely to create a habit due to the need for more frequent redosing.

Can you talk to your neuro about less risky alternatives for your condition?
Blank
Avatar_n_tn
Benzos are the only medicines left to treat the severe vertigo, I've already tried everything else. To me, the vertigo is worse than the withdrawal or whatever is going on. I wish it didn't happen because I'm not using them frequently, but it might just be something I'll have to put up with. I'm going to talk to my neuro or ENT and ask about it though. Thanks for the help. It's been 3 days since last dose and the only symptom that is bothering me is the stomach pain. The anxiety and nausea are becoming manageable and only come in spikes then pass. I can get through it just knowing that it will go away. I'm just afraid it's going to become worse any time I have to use it now, but I guess I won't know that until I have to use it again.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Addiction Answerers
352798_tn?1399301754
Blank
GoingToMakeIt
Near Seattle, WA
3197167_tn?1348972206
Blank
clean_in_ks
KS
3092482_tn?1383176848
Blank
weaver71
CA
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
6942344_tn?1405732905
Blank
Amandag78
Perth, Australia